Iowa, 2012

Heavy Snow and Winter Weather in Iowa, January 20, 2012

January 20, 2012 · NWS DVN · 12 events in 12 counties and zones

An arctic cold front swept across the region on January 20, 2012 bringing colder temperatures and moderate to heavy snow to portions of the area. A clipper low pressure system and strong upper level disturbance helped to enhance the snowfall rates.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An arctic cold front swept across the region on January 20, 2012 bringing colder temperatures and moderate to heavy snow to portions of the area. A clipper low pressure system and strong upper level disturbance helped to enhance the snowfall rates. Snowfall amounts ranged from 4 to 8 inches mainly north of Interstate 80. |The highest accumulation was 8 inches at Winslow, Illinois in Stephenson county. An observer in Maquoketa, Iowa in Jackson county measured 7.5 inches of snow. Temperatures were in the single digits and teens but luckily wind speeds were only 10 to 15 mph. This kept blowing and drifting of the snow to a minimum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 20, 3:48 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 20, 3:48 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 AM CST FRI JAN 20 2012

.SHORT TERM...TODAY AND TONIGHT...
WILL OF COURSE DEAL WITH THE INCOMING CLIPPER TYPE SYSTEM AND
POTENTIALLY SIGNIFICANT SNOWFALL IN PORTIONS OF THE DVN CWA. THE 00Z
RUN AMERICAN MODELS ESPECIALLY THE GFS HAVE TRENDED BACK SOUTHWARD
SOME WITH BRUNT OF FORCING AND ARE WETTER AS WELL. THE COBB DATA OFF
THE GFS WITH 15:1 TO 18:1 LSRS DURING MUCH OF THE EVENT TODAY
PRODUCES WIDESPREAD 5.5 TO 6.5 INCH AMOUNTS ALONG AND NORTH OF I80
BY EARLY EVENING. THE NAM HAS 2 TO 4+ INCH AMOUNTS FROM CID TO
AROUND THE QUAD CITIES...BUT MUCH MORE TO THE NORTH INCLUDING OVER 8
INCHES AT DBQ. STRAIGHT OUT QPF TRANSLATED INTO SNOW FROM THESE
MODELS NOT MUCH DIFFERENT FROM THE COBB DATA OUTPUT. FCST SOUNDINGS
INDICATE DEEP SATURATION AT TIMES TODAY BUT OUT OF SYNC WITH TRUE
DENDRITIC PROFILES. BUT JUST THE SATURATION AND RATHER WEAK WIND
FIELDS UP TO AT LEAST H8 MB WILL LIMIT FLAKE SHATTERING TO ASSIST
ACCUMULATIONS. BUT THE NEW 00Z RUN ECMWF WHICH HAS BEEN CONSISTENT
OVER THE PAST FEW DAYS KEEPS IT/S MORE NORTHERLY TRACK OF FORCING
AND MOISTURE USAGE TO GENERALLY SPIT OUT ANYWHERE FROM 3-6 INCHES
IN THE ONGOING ADVISORY AREAS...WITH A SHARP CUT-OFF TO THE SOUTH.
LOOKING AT UPSTREAM FORCING...ONGOING SNOW FIELDS DEVELOPING AND
LLVL PRESSURE FALL PATTERNS ACTUALLY SUPPORT THE LATEST ECMWF AND
UKMET SOLUTIONS....BUT MAYBE A BIT FURTHER SOUTH. THUS WILL THROW
OUT THE WET GFS AND GEM...AND GO WITH A GENERAL BLEND OF THE 00Z NAM
AND ECMWF. SFC WIND FIELDS CONTINUE TO LOOK LIKE THEY WILL BE RATHER
LIGHT OF 5-11 KTS ESPECIALLY THIS AFTERNOON AND EARLY EVENING AS
SOME SFC REFLECTION OF THE UPPER LEVEL SYSTEM IN THE FORM OF A
INVERTED TROF SHIFTS EAST ACRS THE LOCAL FCST AREA.

THIS LATEST THINKING WOULD SUPPORT 5 TO 6.5 INCHES OF SNOW ACCUM
GENERALLY ALONG AND NORTH OF A LINE FROM NORTHEAST OF INDEPENDENCE
IA...TO DBQ AND NORTHERN JACKSON COUNTIES IA...AND OVER TO FREEPORT
AND MT CARROLL IN NW IL. WILL UPGRADE THESE AREAS TO A WARNING
ALTHOUGH IT COULD BE MARGINAL IN 12 HR TIMING. WILL ALSO EXPAND THE
ADVISORY AREAS A TIER OF COUNTIES TO THE SOUTH WHICH WILL BE FROM
WEST-TO-EAST IOWA CO...TO MUSCATINE/ROCK ISLAND COUNTIES...OVER TO
BUREAU AND PUTNAM IN IL. WILL BANK ON THE NORTHERN PORTION OF THESE
COUNTIES HAVING AT LEAST MARGINAL ADVISORY SNOWFALL OF 2-4
INCHES...WHILE THE SOUTHERN PORTIONS OF THEM MAY BE LESS. IN THE
HEART OF THE ADVISORY AREAS FROM CEDAR RAPIDS...SOUTHEASTWARD TO
CLINTON AND OVER TO STERLING IL...STILL EXPECT 3-5+ INCHES BY EARLY
EVENING. WESTERN PART OF THE ADVISORY WILL HAVE THEIR TOTALS BY LATE
AFTERNOON. THE SOUTHERN THIRD OF THE DVN CWA GENERALLY AN INCH OR
LESS...WITH SOME AREAS HAVING TROUBLE GETTING A TENTH. SOME CONCERN
WITH SOUTHWARD HEADLINE EXPANSION/UPGRADE AND OVERDOING AMOUNTS
FURTHER SOUTH SOME...LOOKING AT THE TRUSTWORTHY ECMWF WHICH AGAIN
SUGGESTS THAT NO ADJUSTMENT OF THE OLD ADVISORY WAS NEEDED.

SFC RIDGING AND CLEAR OUT OVER FRESH SNOW COVER TONIGHT COULD LEAD TO
NEAR DOUBLE DIGIT BELOW ZERO F READINGS IN THE NORTHWESTERN CWA.
..12..

.LONG TERM...SATURDAY THROUGH THURSDAY...
AN ACTIVE PATTERN WILL BE IN PLACE THROUGH THE PERIOD AS A SERIES
OF S/W TROFS MOVE ACROSS THE CONUS. THE FIRST WAVE IS PROGGED TO
REACH THE CA COAST SATURDAY...THEN WILL DIG AS IT MOVES THROUGH THE
ROCKIES AND INTO THE PLAINS BY SUNDAY NIGHT. THE NEXT TROF WILL
MOVE INTO THE CENTRAL U.S. BY MID WEEK.

FOR THE WEEKEND INTO THE EARLY PART OF THE WORK WEEK...THE SHORT RANGE
MODELS WERE ALL ON BOARD WITH THE OVERALL SCENARIO OF A DIGGING
TROF MOVING INTO THE PLAINS BY SUNDAY. BUT WITH A DIGGING SYSTEM
THERE WERE TIMING AND STRENGTH DIFFERENCES WITH THE 20/00Z ECMWF
SLOWER AND DEEPER THAN THE OTHER OPERATIONAL MODELS. THE FORECAST
AS WEIGHTED TOWARD THE ECMWF SOLUTION SINCE IT HAS SOME RUN TO RUN
CONSISTENCY.

SATURDAY AND SATURDAY NIGHT WILL BE DRY AS HIGH PRESSURE MOVES
EAST OF THE AREA AND LOW LEVEL RETURN FLOW SETS UP AHEAD OF THE
WESTERN TROF. WITH THE MODEL DIFFERENCES POPS WERE KEPT IN THE
CHANCE CATEGORY FOR SUNDAY AND SUNDAY NIGHT WHEN THE ECMWF SWINGS
THE UPPER TROF THROUGH AND LIFTS THE SURFACE LOW NORTH NORTHEAST
THROUGH THE CWFA. THIS IS A WARMER SOLUTION THAN THE PREVIOUS
FORECAST SUGGESTED SO TRENDED PRECIP TYPES TO MORE OF A R/S MIX.
SOME FZRA WAS MENTIONED OVER THE NORTHERN CWFA SUNDAY MORNING WITH
THE POTENTIAL FOR NEAR FREEZING TEMPERATURES IN PLACE AS THE
PRECIP MOVES IN. TEMPERATURES WERE ALSO BUMPED UP A BIT FOR SUNDAY WITH
ANTICIPATED WAA. EXPECTED SNOW COVER OF THE NORTH CWFA SHOULD HOLD
MAX TEMPS IN THE MID 30S...BUT MID 40S ARE POSSIBLE IN THE FAR
SOUTH WHERE LITTLE IF ANY SNOW COVER IS EXPECTED. THE SYSTEM WILL
BE PULLING OUT OF THE AREA SUNDAY NIGHT AND MONDAY WITH ENOUGH
COLD AIR COMING IN TO CHANGE THE PRECIPITATION TO ALL SNOW.

THE NEXT SYSTEM WILL MOVE THROUGH THE REGION DURING THE MIDDLE OF
THE WEEK. THERE IS CONSIDERABLE DIFFERENCES BETWEEN THE LONG RANGE
MODELS BY THIS TIME. THE GFS KEEPS THE TROF INTACT AS NORTHERN
STREAM ENERGY PHASES WITH THE SOUTHERN STREAM TROF. THE ECMWF AS
WELL AS THE GEM/UKMET ALL SHOW THE SOUTHERN END OF THE TROF
CUTTING OFF OVER THE SWRN U.S. WITH A MORE PROGRESSIVE NORTHERN
STREAM TROF.  WITH THE MODEL DIFFERENCES POPS WERE KEPT IN THE LOW
CHANCE CATEGORY WITH THERMAL PROFILES SUGGESTING A MIX OF RAIN
AND SNOW.

IT LOOKS LIKE THE EARLY WEEK SYSTEM WILL DISLODGE THE COLD LOW
LEVEL AIR CURRENTLY OVER THE CENTRAL U.S. THE LONG RANGE MODELS
SUGGEST THE COLD AIR WILL BE PUSHED BACK NORTH AND SHOULD REMAIN
OVER SOUTHERN CANADA THROUGH THE END OF THE WEEK. SO TEMPERATURES
SHOULD START OFF THE PERIOD NEAR NORMAL EARLY IN THE WEEKEND...THEN
STAY NEAR TO ABOVE NORMAL FOR MUCH OF NEXT WEEK. ..DLF..

&&
.AVIATION...
MAIN FEATURE AFFECTING THE TERMINALS IN THE NEXT 18 HOURS IS A
WINTER STORM THAT WILL MOVE ACROSS THE AREA FROM WEST TO EAST
BEGINNING EARLY THIS MORNING...THEN CONTINUING INTO THE EVENING. THE
SNOW IS TAKING SHAPE INTO NORTH CENTRAL IA WITH VSBYS OF 2-4SM. THIS
STORM IS STILL EXPECTED TO BRING SIGNIFICANT SNOWFALL TODAY AND INTO
THIS EVENING...MAINLY TO KDBQ...KCID AND KMLI. SNOW WILL LIKELY MOVE
INTO THE TERMINALS DURING THE 13Z-16Z TIME RANGE...WITH CID THE
EARLIEST. THE CURRENT FORECAST HAS CONDITIONS DROPPING QUICKLY
THROUGH MVFR TO IFR IN SNOW FOR KDBQ...KCID AND KMLI DURING THE
MORNING. KDBQ AND POSSIBLY KCID SHOULD ALSO DROP INTO LIFR IN THE
LATE MORNING OR EARLY AFTERNOON TIME RANGE. CONDITIONS AT ALL THREE
SITES TO CONTINUE WITH IFR CIGS...THOUGH VSBYS TO SLOWLY IMPROVE
DURING THE EVENING AS SNOW ENDS. KBRL... FARTHEST FROM THE BEST
FORCING...WILL REMAIN IN MVFR DURING THE MORNING...BUT THEN FALL TO
IFR CIGS DURING THE AFTERNOON...TO RETURN TO MVFR BY EVENING. THE
WINDS TO GRADUALLY TURN EAST-SOUTHEAST BY THIS MORNING AND REMAIN
NEAR OR BELOW 10 KTS THROUGH THE TAF PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR CLINTON-MUSCATINE-SCOTT.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR JACKSON.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR BENTON-CEDAR-IOWA-JOHNSON-JONES-LINN.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR BUCHANAN-DELAWARE-DUBUQUE.

IL...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR BUREAU-HENRY IL-PUTNAM-ROCK ISLAND-WHITESIDE.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR CARROLL-JO DAVIESS-STEPHENSON.

MO...NONE.
&&
Hazardous weather outlook, Jan 20, 5:00 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST FRI JAN 20 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL READINGS THIS MORNING WILL BE AS LOW AS ZERO TO 15 BELOW.

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED
FOR PORTIONS OF EASTERN IOWA AND NORTHWESTERN ILLINOIS FOR
ACCUMULATING SNOW TODAY. THE WARNING AREAS ARE GENERALLY ALONG AND
NORTH OF A LINE FROM INDEPENDENCE IOWA...TO BELLEVUE AND MOUNT
CARROLL IN NORTHWESTERN ILLINOIS WHERE SNOWFALL TOTALS ARE EXPECTED
TO RANGE FROM 5 TO 7 INCHES BY THIS EVENING. SOUTH OF THE WARNING
AREA...THE WINTER WEATHER ADVISORY HAS BEEN EXPANDED SOUTHWARD TO THE
INTERSTATE 80 CORRIDOR. MOST AREAS IN THE ADVISORY WILL RECEIVE FROM
2 TO 5 INCHES OF SNOWFALL BY THIS EVENING. WINDS TODAY AND INTO THE
EVENING WILL GENERALLY AVERAGE FROM AROUND 7 TO 12 MPH THUS LIMITING
MUCH OF ANY THREAT OF SIGNIFICANT BLOWING OR DRIFTING SNOW. MORE
UPDATED AND DETAILED INFORMATION CONCERNING THIS STORM CAN BE FOUND
IN THE LATEST WINTER WEATHER STATEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR A MIXTURE OF FREEZING RAIN AND SNOW SUNDAY
MORNING...WHICH WILL TRANSITION TO A MIXTURE OF REGULAR RAIN AND
SNOW AS THE DAY PROGRESSES. THE RAIN AND SNOW MIXTURE MAY THEN SWITCH
BACK TO ALL SNOW LATER SUNDAY NIGHT. IT IS STILL TOO EARLY TO
DETERMINE THE AMOUNTS OF EACH TYPE OF PRECIPITATION AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SNOWFALL AMOUNTS OVER AN INCH WILL BE APPRECIATED.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 5 heavy snow. Local standard time, as filed.

Winter Weather, Benton

When
January 20, 5:45 AM CST to 5:30 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Heavy Snow, Buchanan

When
January 20, 5:45 AM CST to 3:45 PM CST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

A COOP observer measured 6.8 inches of snow near Stanley.

Heavy Snow, Delaware

When
January 20, 6:30 AM CST to 4:30 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

A trained spotter measured 7.0 inches of snow near Colesburg.

Winter Weather, Linn

When
January 20, 6:35 AM CST to 6:40 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
January 20, 6:45 AM CST to 3:05 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Winter Weather, Cedar

When
January 20, 7:25 AM CST to 6:00 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Heavy Snow, Dubuque

When
January 20, 7:25 AM CST to 5:45 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

A trained spotter reported 6.5 inches of snow near Dubuque.

Heavy Snow, Jones

When
January 20, 7:25 AM CST to 6:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Heavy Snow, Jackson

When
January 20, 8:00 AM CST to 7:30 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

A trained spotter measured 7.5 inches of snow at Maquoketa.

Winter Weather, Scott

When
January 20, 8:10 AM CST to 4:15 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Winter Weather, Clinton

When
January 20, 8:30 AM CST to 7:30 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Winter Weather, Muscatine

When
January 20, 11:00 AM CST to 4:00 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363270, 363271, 363276, 363281, 363279, 363273, 363277, 363280, 363278, 363283, 363274, 363282.